Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 88, NWS Albany, NY

July 14, 2005Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 14, 2005, 4:47 PM EDT for Schenectady County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 4:47 PM EDT (20:47 UTC)
Expired
Jul 14, 2005, 5:45 PM EDT
In force
58 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schenectady County, NY

The radar

The Albany radar (KENX), 32 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 142047
SVRALY
NYC093-142145-
/O.NEW.KALY.SV.W.0088.050714T2047Z-050714T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
447 PM EDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 545 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROTTERDAM JUNCTION...OR
  ABOUT NEAR AMSTERDAM...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROTTERDAM JUNCTION BY 500 PM EDT
  SCOTIA BY 525 PM EDT
  EAST GLENVILLE...ALPLAUS AND SCHENECTADY BY 535 PM EDT
  NISKAYUNA BY 540 PM EDT

LAT...LON 4297 7417 4278 7430 4278 7389 4284 7386
      4291 7402

$$

TAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:40 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 14, 4:40 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT THU JUL 14 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
WEAK COLD FRONT WILL GRADUALLY MOVE SOUTH ACROSS THE REGION TONIGHT
AND PRODUCE SCATTERED THUNDERSTORMS. TSTMS WILL DIMINISH LATER
TONIGHT AS SOMEWHAT DRIER AIR MOVES IN. THE DRIER AIR WILL LINGER
INTO FRIDAY NIGHT AND KEEP MOST OF THE REGION PCPN FREE FRIDAY AND
FRIDAY NIGHT. BEST CHANCE FOR ANY SHOWERS/TSTMS FRIDAY AND FRIDAY
NIGHT WILL BE ACROSS THE SOUTHERN ZONES.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...TROPICAL AIR ASSOCIATED
WITH THE REMNANTS OF HURRICANE DENNIS WILL BEGIN TO MOVE INTO THE
REGION SATURDAY. MOISTURE WILL BE MOST WIDESPREAD LATE SATURDAY
THROUGH SUNDAY DEPENDING ON WHICH MODEL IS USED. WILL HAVE HIGHEST
POPS SATURDAY NIGHT...BUT AT THIS TIME WILL KEEP POPS IN THE CHANCE
CATEGORY. DECREASING POPS EARLY NEXT WEEK AS THE REMNANTS OF DENNIS
DEPART...BUT LOTS OF MOISTURE REMAINS.

BY THE MIDDLE OF THE WEEK A COLD FRONT AND DRIER AIR MAY END THE
SHWR/TSTM THREAT LATE WEDNESDAY AND THURSDAY.

&&

.AVIATION...SCATTERED THUNDERSTORMS COULD IMPACT THE TERMINALS AT
TIMES THROUGH THIS EVENING. AT FIRST...KGFL AND KALB WILL BE UNDER
THE GUN AS LINES OF SCATTERED STORMS...SOME LOCALLY
STRONG...CONTAINING WIND GUSTS TO 40 KTS AND EVEN HAIL...WILL BE IN
THE AREA. LATER...AS THE COLD FRONT...CAUSING THE STORMS...WILL
SLOWLY SAG SOUTHWARD...KPOU COULD BE AFFECTED AS WELL. THE
THUNDERSTORMS ARE EXPECTED TO SLOWLY DISSIPATE WELL AFTER DARK.
AFTER THAT...WE WILL BE LEFT WITH THE USUAL MVFR HAZE AND AREAS OF
IFR FOG OVERNIGHT...ESPECIALLY NEAR KGFL. THE FOG AND HAZE WILL
SLOWLY BURN OFF ON FRIDAY. WE ARE EXPECTING VERY LITTLE IF ANY
CONVECTION ON FRIDAY ALONG WITH LIGHT WINDS.

&&

.HYDROLOGY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT OUR
SOUTHERN COUNTIES. SLOW MOVING AND TRAINING THUNDERSTORMS WILL
CONTINUE TO DUMP VERY HEAVY RAINFALL IN A SHORT TIME ACROSS THE AREA
THROUGH THE EVENING. THE STORMS WILL SLOWLY DISSIPATE AFTER
DARK...BUT LOCALIZED FLOODING FROM EXCESSIVE RUNOFF COULD STILL BE
A THREAT THROUGH ABOUT MIDNIGHT. A DRIER DAY IS ON TAP FRIDAY WITH
ONLY ISOLATED (IF ANY) CONVECTION EXPECTED. THE THREAT OF SCATTERED
THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL RETURN BY THE WEEKEND.

&&

.FIRE WEATHER...

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SHORT TERM UPDATE...WASULA
Hazardous weather outlook, Jul 14, 3:34 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
334 PM EDT THU JUL 14 2005

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
151100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY-
EASTERN WINDHAM VT-HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-
NORTHERN FULTON NY-NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN GREENE NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN WINDHAM VT-
334 PM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST EASTERN NEW YORK...NORTH
OF KINGSTON AS WELL AS EXTREME SOUTHERN VERMONT AND WESTERN
MASSACHUSETTS.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT. SLOW MOVING
THUNDERSTORMS WILL CONTINUE TO FORM ACROSS THE WATCH AREA AND THESE
COULD PRODUCE TORRENTIAL DOWNPOURS AND THE POSSIBILITY OF LOCALIZED
FLASH FLOODING. PLEASE REFER TO OUR FLASH FLOOD WATCH STATEMENT FOR
FURTHER DETAILS. THERE IS THE CHANCE THAT A FEW OF THE STORMS COULD
BRIEFLY REACH SEVERE LIMITS...PRODUCING WIND GUSTS TO 60 MPH AS WELL
AS LARGE HAIL TO AN INCH IN DIAMETER. THUNDERSTORMS THAT DO
FORM...WILL ONLY SLOWLY MOVE WEST TO EAST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING NEW YORK
COUNTIES...HERKIMER..HAMILTON...MONTGOMERY...FULTON...WARREN...SARATO
GA...WASHINGTON...SCHOHARIE...ALBANY...RENSSELAER...GREENE AND
COLUMBIA.

IN MASSACHUSETTS...SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR
BERKSHIRE COUNTY. IN SOUTHERN VERMONT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED FOR WINDHAM AND BENNINGTON COUNTIES.

CTZ001-013-NYZ063>066-151100-
EASTERN DUTCHESS NY-EASTERN ULSTER NY-NORTHERN LITCHFIELD CT-
SOUTHERN LITCHFIELD CT-WESTERN DUTCHESS NY-WESTERN ULSTER NY-
334 PM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK...FROM
KINGSTON SOUTH...AS WELL AS ADJACENT WESTERN NEW ENGLAND.

.DAY ONE...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THROUGH
EARLY EVENING. SOME OF THESE STORMS THAT DO DEVELOP COULD REACH
SEVERE LIMITS...INCLUDING WINDS GUSTING TO 60 MPH...AS WELL AS LARGE
HAIL TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MIGHT BE NEEDED BY THIS EVENING.

In the hours before

Special weather statement, Jul 14, 2:12 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
212 PM EDT THU JUL 14 2005

VTZ013>015-141915-

...STRONG THUNDERSTORMS IN BENNINGTON AND WINDHAM COUNTIES...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LONDONDERRY TO SHAFTSBURY...OR ALONG A
LINE EXTENDING FROM LONDONDERRY TO ARLINGTON...AND MOVING EAST AT 15
MPH.

THUNDERSTORMS WILL BE NEAR...
STRATTON BY 230 PM EDT
WEST WARDSBORO BY 240 PM EDT
TOWNSHEND AND SAXTONS RIVER BY 305 PM EDT
BELLOWS FALLS BY 310 PM EDT
NEWFANE AND WESTMINSTER BY 315 PM EDT.

RAINFALL RATES MAY APPROACH AN INCH AN HOUR. THERE MAY BE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 14, 2:24 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
224 PM EDT THU JUL 14 2005

NYZ058-059-141930-

...A STRONG THUNDERSTORM IN GREENE COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR WINDHAM...OR ABOUT OVER HUNTER...AND MOVING NORTHEAST
AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
BROOKSBURG AT 230 PM EDT
WINDHAM BY 240 PM EDT
EAST JEWETT AT 300 PM EDT

THIS IS A SLOW MOVING THUNDERSTORM. RAINFALL RATES MAY APPROACH ONE
AND A HALF INCHES IN LESS THAN HOUR...CAUSING PONDING ON ROADWAYS
AND RAPID RISES ON STREAMS.

TAW
Special weather statement, Jul 14, 2:54 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
254 PM EDT THU JUL 14 2005

NYZ032-033-038-082-142000-

...STRONG THUNDERSTORMS IN CENTRAL AND SOUTHERN HERKIMER COUNTIES
MOVING INTO SOUTHWESTERN HAMILTON AND NORTHWESTERN FULTON COUNTIES...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
OHIO...OR ABOUT 10 MILES EAST OF HINCKLEY...AND MOVING SLOWLY
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
STRATFORD BY 350 PM EDT
8 MILES NORTHWEST OF CAROGA LAKE BY 400 PM EDT

RAINFALL RATES MAY APPROACH AN INCH AN HOUR.

THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TAW
Local storm report, Jul 14, 3:46 PM EDT, 1 hour 1 minute before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP D

0347PM     THU JUL 14 2005

#1 0000001 000

DHMR WLSR QHQT QTRF APTS WAPT

00059    FILE 28   HERKIMER CO E911 NY021013N                JUL 14-05

TO       NATIONAL WEATHER SERVICE

         COPY SEMO DUTY OFFICER

                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: HERKIMER COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): STATE ROUTE 8 T/OHIO

DATE AND TIME CONDITION STARTED: 1447 HRS 07142005

EXTENT OF DAMAGE OR AREAS IN DANGER: AREA OF TOWN OF OHIO

TREES AND WIRES DOWN ROADWAY CLOSED NOBLESBORO SOUTH

CHECK ONE:

HAIL SIZE REPORTED

(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)

( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)

( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)

( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)

( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)

( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)

( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)

NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:

LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  ( ) - CLOUD TO GROUND

LIGHTNING DAMAGE TO:            ( ) - TREES

( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES

( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES

( ) - OUT/FARM BUILDINGS  ( ) - CROPS

NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:

HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS

( ) - SMALL TREES/SHRUBS  (X) - LARGE TREES

( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES

( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES

(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS

NUMBER KILLED:   0      NUMBER INJURED:   0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)

(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING

( ) - LOCAL SMALL CREEKS OVERFLOWING

( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE #: 315 867-1212

AUTH R VANDAWALKER EMO
Special weather statement, Jul 14, 4:39 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
439 PM EDT THU JUL 14 2005

NYZ053-054-142145-

...A STRONG THUNDERSTORM IN NORTHWESTERN RENSSELAER COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 12 MILES
NORTHWEST OF GRAFTON...OR ABOUT OVER MECHANICVILLE...AND MOVING
SOUTHEAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHWEST OF GRAFTON AND 8 MILES WEST OF HOOSICK FALLS BY 545
PM EDT

RAINFALL MAY APPROACH A HALF AN INCH AN HOUR FROM THIS THUNDERSTORM.

TAW
Local storm report, Jul 14, 4:43 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
443 PM EDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     INDIAN LAKE             43.78N 74.27W
07/14/2005                   HAMILTON           NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0315 PM     TSTM WND DMG     OHIO                    43.32N 74.98W
07/14/2005                   HERKIMER           NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ACROSS NY ROUTE 8 SOUTH OF
            NOBLESBORO BRIDGE.

0410 PM     TSTM WND DMG     GREENFIELD CENTER       43.13N 73.85W
07/14/2005                   SARATOGA           NY   EMERGENCY MNGR

            MANY TREES AND POWER LINES DOWN

0424 PM     FLASH FLOOD      SARATOGA SPRINGS        43.07N 73.78W
07/14/2005                   SARATOGA           NY   EMERGENCY MNGR

            EAST AVE AT EXCELSIOR AVE UNDER WATER

&&

EDK

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:24 AM EDTSevere Thunderstorm WarningALYHamilton, Herkimer76 min
Jul 14, 12:07 PM EDTSevere Thunderstorm WarningALYWarren, Washington60 min
Jul 14, 3:08 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer67 min
Jul 14, 3:36 PM EDTFlash Flood WarningALYFulton, Herkimer3 hr
Jul 14, 3:41 PM EDTSevere Thunderstorm WarningALYSaratoga64 min
Jul 14, 4:13 PM EDTFlash Flood WarningALYSaratoga4 hr
Jul 14, 4:14 PM EDTSevere Thunderstorm WarningALYWashington49 min
Jul 14, 4:17 PM EDTSevere Thunderstorm WarningALYWashington58 min
Jul 14, 5:56 PM EDTSevere Thunderstorm WarningALYAlbany, Schoharie70 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.